Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 128, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 24, 2002, 5:08 PM EDT for Currituck County, North Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 5:08 PM EDT (21:08 UTC)
- Expired
- Aug 24, 2002, 5:35 PM EDT
- In force
- 27 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Currituck County, NC
The radar
The Norfolk radar (KAKQ), 118 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 5:23 PM EDT | Thunderstorm Wind | Corolla, NC | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1854 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 8.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:45 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 24, 2:45 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 245 PM EDT SAT AUG 24 2002 PULSE THUNDERSTORMS FIRING ALG VARIOUS BNDRIES ATTM AND WILL CONT TO AFFECT AKQ CWA INTO THIS EVENING. MORE ORGANIZED LN CNVTN ASSOCD WITH MID LVL TROF FIRING ACRS WRN VA ATTM AND WL TEND TO WEAKEN AS IT MOVES THRU PIEDMONT LATE THIS AFTN AND TWD CST THIS EVE. WON/T TRY TO GET FANCY WITH AREAL COVERAGE...KEEPING GOOD CHC POPS ALL AREAS GOING INTO THIS EVE. PULSE STORMS WILL PRODUCE HEAVY LOCALIZED DOWNPOURS AND FREQUENT LIGHTNING...AND PSBLY STRONG WIND GUSTS AND HAIL INTO EARLY EVENING. LTL TIME FOR DETAILED DISC WITH STORMS FIRING ATTM. MID LVL TROF.SFC COLD FRONT MOVES OFF COAST LTR TNGT AND KNOCKS DOWN THE OPPRESSIVE HEAT/HUMIDITY NEXT FEW DAYS. UPR CUTOFF EVENTUALLY DEVELOPS OVR TNVLY AND SUBSEQUENT DEEPENING SOUTHERLY FLOW DRAWS IN MOISTURE AND BRINGS IN BEST CHC FOR SIGNIFICANT PCPN IN QUITE SOME TIME BY TUE/WED. WRN EXTENSION WRN ATLC UPR RDG BUILDS BACK INTO MID ATLC REGION BY LATE IN THE WEEK...BRINGS BACK SOME HEAT AND DRIER CONDS THU-SAT TMFRAME. GOTTA GO. FCSTID = 20 SBY 65 87 59 84 / 40 10 0 10 OXB 70 83 66 80 / 40 10 0 10 ECG 73 88 66 84 / 40 20 10 20 ORF 74 88 67 84 / 40 20 10 20 PHF 70 87 66 83 / 40 10 0 10 AKQ 70 90 64 86 / 40 20 10 20 RIC 69 89 63 85 / 40 10 10 20 FVX 68 90 61 86 / 40 10 10 20 .AKQ... MD...NONE. NC...NONE. VA...NONE. CULLEN
In the hours before
Special weather statement, Aug 24, 3:01 PM EDT, 2 hours 7 minutes before
VAZ094-095-100-242000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 301 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORMS MOVING INTO NORTHAMPTON COUNTY... AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS...WITH THE LEADING EDGE EXTENDING FROM 2 MILES WEST OF BIRDSNEST TO FORT MONROE. MOVEMENT WAS TO THE EAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR NORFOLK NAS AT 300 PM NASSAWADOX AND FRANKTOWN AT 305 PM WILLIS WHARF AND OCEAN VIEW AT 310 PM DALBYS AND PLANTATION AT 315 PM CAPEVILLE AND TOWNSEND AT 320 PM KIPTOPEKE AND FISHERMANS ISLAND AT 325 PM WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING WILL OCCUR IN THUNDERSTORMS...ALONG WITH PEA TO MARBLE SIZED HAIL. IN ADDITION...RAINFALL RATES BETWEEN 1 AND 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. HURLEY && LAT...LON 3752 7595 3692 7649 3689 7569 3749 7515
Special weather statement, Aug 24, 3:15 PM EDT, 1 hour 53 minutes before
VAZ092-093-096>098-242015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 315 PM EDT SAT AUG 24 2002 AT 315 PM...THUNDERSTORMS WERE DEVELOPING OVER THE WESTERN TIDEWATER...AND SOUTHSIDE HAMPTON ROADS. THESE STORMS...WILL MOVE EAST ACROSS SUFFOLK AND CHESAPEAKE...AND TOWARD VIRGINIA BEACH...THROUGH 4 PM. WIND GUSTS TO 35 MPH...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN...MAY ACCOMPANY THESE STORMS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER IMMEDIATELY. CULLEN
Local storm report, Aug 24, 3:37 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 PM EDT SAT AUG 24 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM VA WIND DAMAGE
08/24/02 NEWPORT NEWS TOP OF SMALL STORAGE SHED
BLOWN OFF IN DENBIGH
AREA.Special weather statement, Aug 24, 3:51 PM EDT, 1 hour 17 minutes before
VAZ060-242030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 351 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORMS MOVING INTO PRINCE EDWARD COUNTY... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS WITH THE LEADING EDGE EXTENDING FROM 10 MILES NORTHWEST OF ELAM TO 14 MILES WEST OF DARLINGTON HEIGHTS. MOVEMENT WAS TO THE EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR ELAM AT 400 PM DARLINGTON HEIGHTS AND PROSPECT AT 405 PM TUGGLE AT 410 PM HAMPDEN SYDNEY AND FARMVILLE AT 420 PM BRIERY AT 425 PM RICE AND EDWARD STATE FOREST AT 430 PM WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH PEA TO MARBLE SIZED HAIL. EXPECT A BRIEF PERIOD OF HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. HURLEY &&
Special weather statement, Aug 24, 4:16 PM EDT, 52 minutes before
VAZ064-242045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 416 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORM MOVING INTO NORTHERN CAROLINE COUNTY... AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF GUINEA...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR CORBIN AND GUINEA AT 420 PM VILLBORO AND WOODFORD AT 425 PM RAPPAHANNOCK ACADEMY AT 430 PM FORT A.P. HILL AT 435 PM PORT ROYAL AT 440 PM WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN && LAT...LON 3832 7755 3814 7762 3800 7708 3821 7700
Special weather statement, Aug 24, 4:45 PM EDT, 23 minutes before
VAZ064-074-075-242130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 445 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORM MOVING THROUGH NORTHERN CAROLINE COUNTY... AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF VILLBORO...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR RAPPAHANNOCK ACADEMY AT 445 PM FORT A.P. HILL AT 450 PM PORT ROYAL AT 500 PM SUPPLY AT 510 PM HUSTLE AT 515 PM LORETTO AT 520 PM WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN && LAT...LON 3813 7748 3800 7731 3805 7684 3841 7717
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:45 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Aug 24, 4:57 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 28 min |
| Aug 24, 5:11 PM EDT | Severe Thunderstorm Warning | AKQ | Essex | 29 min |
| Aug 24, 5:46 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 29 min |
| Aug 24, 6:10 PM EDT | Severe Thunderstorm Warning | AKQ | Northumberland | 20 min |
| Aug 24, 6:15 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Aug 24, 7:22 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.